Hail, Wilkin
- When
- July 21, 3:26 PM CST
- Where
- Wilkin County, Campbell
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.100, -96.400
4 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 2:43 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 343 PM CDT WED JUL 21 2004 .SHORT TERM... BROAD UPPER LEVEL TROUGH WAS OVER THE NORTHERN PLAINS AND CENTRAL CANADA. A SHORT WAVE TROUGH EXTENDED INTO EASTERN ND. WATER VAPOR LOOP SHOWS STORMS IN NORTHWEST ZONES WERE OCCURRING NEAR A CIRCULATION CENTER. SOME DRYING/DARKENING NOTED ACROSS NORTHERN MN AND NORTHERN ND. STORMS TO THE SOUTH SHOULD BE IN THE RIGHT ENTRANCE REGION OF JET. 850 HPA THETA-E RIDGE OVER EASTERN SD WILL SHIFT EAST TONIGHT. RUC INDICATING ABOUT 2500 J/KG MUCAPES IN THE SOUTHERN ZONES THIS AFTERNOON WHICH SHIFT SOUTHEAST THIS EVENING. WEAK SURFACE LOW WAS OVER FAR SOUTHEAST ND WITH UPPER 60S DEWPOINTS OVER EASTERN SD. UPPER 50S ACROSS SOUTHEAST ND AND 40S TO THE WEST. DEWPOINTS WERE ALSO POOLING ACROSS NORTHEAST ND AND NORTHWEST MN. NEXT SHORT WAVE TROUGH MOVES THROUGH THURSDAY AFTERNOON BUT CAPES ARE LOW. STEEP LAPSE RATES EXPECTED SATURDAY AFTERNOON AND EVENING WITH COLD AIR ALOFT AND RELATIVELY HIGH LOW LEVEL MOISTURE. WILL ADD A CHANCE OF PRECIPITATION FOR FRIDAY AFTERNOON AND NIGHT. .LONG TERM... LONGWAVE PATTERN NOT CHANGING MUCH IN SPITE OF THE SHORTWAVE BECOMING MORE DOMINANT HERE NEXT SEVERAL DAYS WITH NORTHWEST FLOW. FLAT RIDGE ACROSS MOST OF LOWER 48 WILL RETURN TEMPERATURES ALMOST TO SEASONAL LEVELS EARLY NEXT WEEK AFTER A LARGE LOW LEVEL RIDGE FINALLY NUDGES EAST. BUT NEITHER GFS/ECMWF PUSH SUBTROPICAL MOISTURE BACK NORTH ON A LOW LEVEL JET THROUGH WED. ECMWF DOES SHOW A WEAK JET MOVING +10C 850 MB DEW POINTS NORTHWARD INTO THE REGION LATE TUE/WED. THINK MOISTURE TRANSPORT MAY BE UNDERDONE IN THIS MODEL BUT IT AND GFS ARE OUT OF PHASE WITH THE SHORTWAVE PATTERN BY THEN WITH GFS BEING THE SLOWER. HAVE INCLUDED CHANCE THUNDER FOR WED AFTERNOON AND NIGHT AND WILL LOOK FOR BETTER AGREEMENT LATER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES/GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 637 AM CDT WED JUL 21 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211436- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 637 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING ALONG THE INTERNATIONAL BORDER AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL FAIRMOUNT 46.05N 96.60W
07/21/2004 1.00 INCH RICHLAND ND TRAINED SPOTTER
0354 PM TSTM WND GST FAIRMOUNT 46.05N 96.60W
07/21/2004 60 MPH RICHLAND ND TRAINED SPOTTER
0345 PM HAIL 3 SW HANKINSON 46.04N 96.94W
07/21/2004 0.75 INCH RICHLAND ND TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG FAIRMOUNT 46.05N 96.60W
07/21/2004 RICHLAND ND LAW ENFORCEMENT
POWER LINES DOWN WITH EXTENSIVE TREE DAMAGE. ESTIMATED
WINDS IN EXCESS OF 60 MPH.
&&
SMITHThe Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Three inch diameter tree branches were blown down.
A 30x60 foot storage shed was blown off its foundation and destroyed. Several trees, greater than 6 inches in diameter, were uprooted.
A wooden power pole was snapped and power lines were blown down.
A 24-foot camper was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414615, 5414616, 5414617, 5414618, 5414619, 5414620.